Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 83, NWS Northern Indiana

September 3, 2018Marshall County, Pulaski County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 3, 2018, 5:05 PM EDT for Marshall County, Pulaski County, Starke County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2018, 5:05 PM EDT (21:05 UTC)
Expired
Sep 3, 2018, 5:45 PM EDT
In force
40 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Marshall County, IN, Pulaski County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 73 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 5:15 PM EDTTSTM WND GST 402 Ese Brems, INAWOS STATION OXI, 2 ESE BREMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS53 KIWX 032105
SVRIWX
INC099-131-149-032145-
/O.NEW.KIWX.SV.W.0083.180903T2105Z-180903T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
505 PM EDT MON SEP 3 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pulaski County in northwestern Indiana...
  Starke County in northwestern Indiana...
  Western Marshall County in north central Indiana...

* Until 545 PM EDT/445 PM CDT/.

* At 505 PM EDT/405 PM CDT/, severe thunderstorms were located along
  a line extending from near Knox to near North Judson to near
  Winamac, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Plymouth, Knox, North Judson, Culver, Hamlet, Koontz Lake, Oak
  Grove, Ripley, Monterey, Beardstown, Ober, Denham, Brems, Tyner,
  Hibbard, Winona, Donaldson, Grovertown, Twin Lakes and Rutland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4132 8674 4135 8673 4143 8656 4143 8647
      4148 8646 4139 8630 4117 8636 4117 8646
      4113 8647 4102 8679 4128 8681
TIME...MOT...LOC 2105Z 231DEG 31KT 4132 8672 4119 8667 4104 8671 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
2 follow-up statements
068 
WWUS53 KIWX 032120
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
520 PM EDT MON SEP 3 2018

INC099-131-149-032145-
/O.CON.KIWX.SV.W.0083.000000T0000Z-180903T2145Z/
Pulaski IN-Starke IN-Marshall IN-
520 PM EDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
EDT/445 PM CDT/ FOR NORTHEASTERN PULASKI...STARKE AND WESTERN
MARSHALL COUNTIES...

At 520 PM EDT/420 PM CDT/, severe thunderstorms were located along a
line extending from near Hamlet to near Culver to near Winamac,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Plymouth, Knox, Culver, Hamlet, Koontz Lake, Oak Grove, Ripley,
Monterey, Beardstown, Ober, Twin Lakes, Rutland, Burr Oak,
Maxinkuckee, Denham, Brems, Tyner, Toto, Hibbard and Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4132 8674 4135 8673 4143 8656 4143 8647
      4148 8646 4139 8630 4117 8636 4117 8646
      4113 8647 4106 8669 4129 8678
TIME...MOT...LOC 2120Z 233DEG 31KT 4141 8661 4125 8652 4111 8657 

HAIL...0.88IN
WIND...60MPH
 
$$

MARSILI
672 
WWUS53 KIWX 032136
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
536 PM EDT MON SEP 3 2018

INC099-131-149-032145-
/O.EXP.KIWX.SV.W.0083.000000T0000Z-180903T2145Z/
Pulaski IN-Starke IN-Marshall IN-
536 PM EDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PULASKI...STARKE
AND WESTERN MARSHALL COUNTIES WILL EXPIRE AT 545 PM EDT/445 PM
CDT/...
            
The storms which prompted the warning have weakened. Therefore, the 
severe thunderstorm warning will be allowed to expire at 545 PM EDT. 
However, strong wind gusts to 50 to 55 mph are still possible with 
these storms across Marshall county through 615 PM EDT. Some minor 
tree damage is possible. 

LAT...LON 4132 8674 4135 8673 4143 8656 4143 8647
      4148 8646 4139 8630 4117 8636 4117 8646
      4113 8647 4106 8669 4129 8678
TIME...MOT...LOC 2135Z 231DEG 31KT 4149 8649 4133 8640 4119 8645 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:15 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 3, 2:15 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
215 PM EDT Mon Sep 3 2018

.SYNOPSIS...
Issued at 210 PM EDT Mon Sep 3 2018

Scattered showers and thunderstorms will continue through the
early evening hours, especially north of US 24. Mainly dry and hot
otherwise with lows in the low to mid 70s tonight and highs in the
upper 80s to near 90 degrees on Tuesday. There is a slight chance
for isolated thunderstorms Tuesday afternoon. A frontal boundary
will eventually bring cooler temperatures and periodic chances for
showers and thunderstorms mid to late week.

&&

.SHORT TERM...(Late This Afternoon through Tuesday)
Issued at 210 PM EDT Mon Sep 3 2018

Low-mid level theta-e plume embedded in southwest flow, located on
the northwest fringe of a persistent longwave ridge anchored over
the Mid-Atlantic, will continue to provide chances for scattered
showers/storms into the late afternoon and evening. Best chances
will be near a very diffuse outflow boundary across nw/nc IN and
Lower Michigan. Negligible shear, deep/warm cloud layer and high
moisture content will keep heavy rain/localized flooding as the main
threat where convection becomes more organized.

The aforementioned Mid-Atlantic centered ridge (594 dam at 500 mb)
will actually become better established across the southern Great
Lakes tonight into Tuesday, focusing the weak boundary and main
moisture channel farther north. The result will be mainly dry
conditions, though growing instability and only weak capping may be
enough to pop off isolated pulse storms Tuesday afternoon.

Heat and humidity will remain the story otherwise into Tuesday as
highs once again reach the upper 80s to near 90 degrees.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 210 PM EDT Mon Sep 3 2018

Ridging finally begins to break down mid-late week into next
weekend. More progressive westerlies in this suppressed regime will
force a frontal boundary through later Wed/Thur, with cooler air
to settle in late in the week. Shower/storm chances return with
the front later Wed-Thur, with the second half of the week
potentially trending a little drier on the southern fringe of a
Northern Lakes anticyclone. Frontal zone then may become active
again and lift back north sometime over the weekend as tropical
remnants get absorbed into westerlies. Timing/details uncertain at
this forecast range, though will have to watch as heavy rainfall
could become a concern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 109 PM EDT Mon Sep 3 2018

Weak sfc trough aided by overnight outflow boundary will continue
to mix out early this afternoon. East-southeast to the north of
this boundary across far northern Indiana/southern Lower Michigan
appear to shifting more south-southwesterly with erosion of this
boundary. Combination of lingering effects of this boundary, ridge
riding weak short wave across Wisconsin, and diurnal instability
will be sufficient for scattered showers and thunderstorms this
afternoon, particularly across KSBN in closer proximity to above
forcing/focusing mechanisms. Will likely include TSRA mention
through mid-late afternoon at KSBN, although with confidence lower
at KFWA will hold off on TS inclusion at this time and monitor
trends over next hour or two.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 3, 4:15 AM EDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
415 AM EDT Mon Sep 3 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
415 AM EDT Mon Sep 3 2018 /315 AM CDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible through the day.
Severe weather is not expected, but locally heavy rainfall is
possible.

Peak heat index values will reach into the 95 to 100 degree range
this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated showers and Thunderstorms are possible east of I-69 on
Tuesday. Thunderstorms are then possible Wednesday afternoon into
the weekend. Severe weather is not expected, but locally heavy
rainfall is possible especially late in the week.

Peak heat index values will reach into the 95 to 100 degree range
Tuesday and Wednesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-040900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
415 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible through the day.
Severe weather is not expected, but locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Wednesday afternoon into the weekend.
Severe weather is not expected, but locally heavy rainfall is
possible especially late in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 3, 4:07 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     DOWAGIAC                41.98N 86.11W
09/03/2018  M48 MPH          CASS               MI   BROADCAST MEDIA

            WSBT CAMERA SITE.

&&

MCD
Special weather statement, Sep 3, 4:10 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
410 PM EDT MON SEP 3 2018

MIZ077>080-032130-
Berrien-Branch-St. Joseph-Cass-
410 PM EDT MON SEP 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS...ST. JOSEPH...
NORTHWESTERN BRANCH AND BERRIEN COUNTIES...

At 410 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Centreville to near Dowagiac to New
Buffalo. Movement was northeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Niles, Benton Harbor, St. Joseph, Three Rivers, Dowagiac, Buchanan,
Benton Heights, Fair Plain, Bridgman, Constantine, New Buffalo,
Berrien Springs, Cassopolis, Watervliet, Three Oaks, White Pigeon,
Coloma, Centreville, Edwardsburg and Marcellus.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 1 and 42.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4207 8622 4207 8517 4176 8554 4177 8679
      4213 8659 4212 8649 4224 8636 4224 8622
TIME...MOT...LOC 2010Z 215DEG 11KT 4187 8548 4196 8605 4180 8673

MARSILI
Local storm report, Sep 3, 4:14 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 PM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     SIMONTON LAKE           41.75N 85.97W
09/03/2018                   ELKHART            IN   TRAINED SPOTTER

            SOME MINOR BOAT AND DOCK DAMAGE ON SIMONTON
            LAKE. ESTIMATED 50 MPH WINDS SUSTAINED FOR
            ABOUT 2 TO 5 MINUTES.

&&
Local storm report, Sep 3, 4:34 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
434 PM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     1 WSW GALIEN            41.80N 86.51W
09/03/2018                   BERRIEN            MI   BROADCAST MEDIA

            TREE LIMBS DOWN ALONG THE HIGHWAY. TIME
            ESTIMATED BY RADAR.

&&

CR
Special weather statement, Sep 3, 4:38 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
338 PM CDT MON SEP 3 2018

INZ003-012-013-032115-
La Porte-Pulaski-Starke-
338 PM CDT MON SEP 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PULASKI...WESTERN
STARKE AND SOUTHWESTERN LA PORTE COUNTIES...

At 338 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Malden to near Medaryville to near
Monon. Movement was east at 15 mph.

Wind gusts of 30 to 40 mph and pea size hail are possible with
these storms.

Locations impacted include...
Winamac, North Judson, Francesville, Medaryville, La Crosse, Pulaski,
Ripley, Hanna, Thomaston, Lomax, English Lake, Lakeside In Pulaski
County, Denham, Brems, Toto, Clarks and San Pierre.

Seek shelter until these storms pass.

&&

LAT...LON 4139 8693 4145 8669 4107 8660 4091 8661
      4091 8693
TIME...MOT...LOC 2038Z 265DEG 13KT 4138 8697 4105 8691 4090 8690

MARSILI
Local storm report, Sep 3, 5:00 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HEAVY RAIN       2 E CONSTANTINE         41.84N 85.63W
09/03/2018  M2.18 INCH       ST. JOSEPH         MI   COCORAHS

            3.5 HOUR TOTAL (1330 EDT TO 1650 EDT).

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:20 PM EDTSpecial Weather StatementIWXStarke40 min
Sep 3, 1:55 PM EDTSpecial Weather StatementIWXNoble35 min
Sep 3, 2:53 PM EDTSpecial Weather StatementIWXSaint Joseph52 min
Sep 3, 3:15 PM EDTSpecial Weather StatementIWXElkhart30 min
Sep 3, 4:38 PM EDTSpecial Weather StatementIWXPulaski37 min
Sep 3, 5:41 PM EDTSpecial Weather StatementIWXMarshall34 min
Sep 3, 6:13 PM EDTSpecial Weather StatementIWXElkhart47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.